Alert archive / Colorado / Special Weather Statements in 2021

Special Weather Statement, NWS Pueblo, CO

June 16, 2021Costilla County, Colorado

NWS Pueblo, CO issued this special weather statement at Jun 16, 2021, 1:10 PM MDT for Costilla County, Colorado. It was in force for 20 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 16, 2021, 1:10 PM MDT (19:10 UTC)
Expired
Jun 16, 2021, 1:30 PM MDT
In force
20 min
Issued by
NWS Pueblo, CO

County Costilla County, CO

The radar

The Pueblo radar (KPUX), 174 km from the middle of the area, began a volume at 19:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 7.2 hours before the alert went out and 262 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 12:00Z on 2021-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 12:00Z on 2021-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3326 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
192 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

559 
WWUS85 KPUB 161910
SPSPUB

Special Weather Statement
National Weather Service Pueblo CO
110 PM MDT Wed Jun 16 2021
 
COZ074-075-161930-
Southern Sangre De Cristo Mountains Between 7500 and 11000 Ft CO-
Southern Sangre De Cristo Mountains Above 11000 Ft CO-
110 PM MDT Wed Jun 16 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN COSTILLA AND WESTERN
LAS ANIMAS COUNTIES UNTIL 130 PM MDT...

At 109 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles west of Stonewall, or 23 miles south of Indian Creek on the
southeastern Spring Burn Scar. This storm was nearly stationary.

Pea size hail and wind gusts up to 50 mph will be possible with this
storm.

This storm will remain over mainly rural areas of southeastern
Costilla and western Las Animas Counties.

LAT...LON 3717 10521 3715 10512 3702 10515 3707 10529
TIME...MOT...LOC 1909Z 025DEG 2KT 3712 10519 

$$

Cohen/CSS

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this special weather statement went out at Jun 16, 12:02 PM MDT, 1 hour 8 minutes earlier.

Area forecast discussion, Jun 16, 12:02 PM MDT, 1 hour 8 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
1202 PM MDT Wed Jun 16 2021

.UPDATE...
Issued at 1153 AM MDT Wed Jun 16 2021

Updated to raise maximum temperatures in the Colorado Springs area
for this afternoon based on the latest obs (in the upper 90s) and
seeing that we have a few more hours of heating possible. The main
concern will be the thunderstorm potential, which may limit to a
degree. But 100 degrees is not out of the question.  Mozley

UPDATE Issued at 951 AM MDT Wed Jun 16 2021

Introduced isolated dry thunderstorms, mainly over the mountains
into the I-25 corridor for this afternoon. Sounding guidance
indicates high LCLs, with dry lower levels, creating a favorable
inverted V sounding profile. A few cells that form over the
Mountains will be capable of producing gusty outflow winds and
lightning, with most precipitation evaporating before reaching
the ground. Mozley

&&

.SHORT TERM...(Today and tonight)
Issued at 419 AM MDT Wed Jun 16 2021

Main Forecast Concerns/Challenges:

1) Well above normal highs continue today, along with the potential
to reach or exceed record highs (ALS 87 degrees, COS 93 degrees, PUB
102 degrees).

2) Patchy/Areas of smoke across parts of southern Colorado today and
tonight, especially across the mountains and mountain valleys.

3) Isolated thunderstorms this afternoon into mid evening.

Satellite imagery this morning showing some lingering high clouds
across southern CO, though steadily progressing to the
south/southeast. These clouds may still be in place by sunrise, but
expect continued clearing to support an abundance of sun this
morning through midday. With no change to the large scale pattern
and air mass in place, another day of well above normal high
temperatures is expected today along with the potential to reach or
exceed record highs. Do think ALS will have the highest potential to
reach the forecast record high today, while PUB and COS could once
again see mid and high clouds limit some of the warming today.
Despite this possibility, didn't make too many changes to the highs
for today. Most guidance still indicating highs in the upper 90s to
low 100s across the plains, even guidance that seems to have a
decent handle with precip trends later today. A slightly later delay
in precip development today could help with limiting some of this
cloud cover for much of the day. Given recent trends with the
upstream fires and smoke, expected upper level setup, and recent
runs of the HRRR indicating an increase in smoke across parts of
southern CO, decided to add smoke to the grids. At this time, think
this will be most noticeable across the mountains and mountain
valleys, though this smoke could easily reach other locations across
southern CO. Will continue to keep an eye on trends later today, and
what impacts, if any, will be observed at the surface.

Isolated to scattered thunderstorm development looks to be similar
to yesterday, mainly staying over and near the mountains. Potential
for isolated storms to develop away from the higher terrain later
this afternoon into the evening. Some of the CAMs are hinting at
this development along a line from around Pueblo northeast towards
Limon later this afternoon. This seems reasonable as deepening
surface trough could provide some additional low level convergence
and moisture pooling in this location. While overall air mass will
remain capped and dry, this added focus could offset this and allow
for this development. Flow is expected to be weak again today, which
would limit any storm organization. However, wouldn't be surprised
to see a stronger storm or two develop in this location this
afternoon. Slow storm motion and axis of possible development near
the Spring and Junkins burn scars will need to be monitored today,
though confidence is low for any flash flooding threat at this time.

.LONG TERM...(Thursday through Tuesday)
Issued at 419 AM MDT Wed Jun 16 2021

...Cooler and wetter starting Friday into next week...

.Thursday...Last day of the the upper ridge being centered over
the Four Corners before the pattern change for the weekend. Mid
level moisture will remain circulating around the upper ridge for
diurnal convection mostly over and near the mountains. The lower
level will be dry so most of the storms will have light QPF and
gusty winds. There could be a few cells with some locally higher
QPF totals, similar to the pattern on Tuesday, but these heavier
rain cores will be fairly sparse. Decided to go with the NBM
maximums, but convective induced cloud cover and outflows could
affect the temperatures. However, these influence may only cool
maximums a few degrees.

.Friday and Saturday...Cold front will pass over the plains and
eastern mountains late Thursday night to Friday morning. The
models have trended to be less zealous about the return of low
level moisture behind the front. This is evident in the model CAPE
values on the plains. The NBM has a good handle on the forecast
with higher PoPs over the mountains where surface heating and weak
disturbances will enhance convection. Further east the atmosphere
will more likely be capped with lower PoPs. QPF totals will
generally be modest given the limited amount of moisture.

.Sunday...A stronger disturbance will approach from the northwest
with another frontal passage and cooler air behind the front.
Temperature forecast will be tricky depending on the timing of the
front. The 12Z EC ensemble members have mostly a slower front
with Sunday being warm. For example the 10 and 90 percentile from
the EPS for KPUB is 93F and 101F respectively. The GEFS has some
members with a faster front and highs at KPUB in the 70s. Decided
not to edit the NBM MaxT grids for Sunday which follow the EPS
idea of a slower front. Highs in the plains are mostly in the
lower to mid 90s.

.Monday and Tuesday...The models and ensembles mostly agree that
the airmass behind the front over the plains and eastern mountains
will be cooler than average with relatively drier air advecting
in from the northeast. As a result, the atmosphere will likely be
capped on the plains and eastern mountains. Over the high valleys
and Continental Divide region the NBM has warmer temperatures
suggesting the cooler air will mostly stay along and east of the
eastern mountains. PoPs are slightly higher over the mountains.
With modest mid level moisture, convection will mostly be high
based with gusty winds and light QPF. --PGW--

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1118 AM MDT Wed Jun 16 2021

KALS...VFR conditions through the next 24 hours at the terminal.
Easterly winds at 10 to 12 kts are expected this afternoon. All
thunderstorm activity should remain over the higher elevations
this afternoon and evening.

KCOS and KPUB...isolated thunderstorms may be possible near the
terminals this afternoon and early evening. Storms will be capable
of producing strong outflow wind gusts including the possibility
of microbursts. Otherwise, winds are expected to remain under 15
kts at both terminals. If a storm can impact the terminal, briefly
reduced CIGS and VIS are possible. Mozley

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...MOZLEY
SHORT TERM...RODRIGUEZ
LONG TERM...PGW
AVIATION...MOZLEY
Hazardous weather outlook, Jun 16, 11:27 AM MDT, 1 hour 43 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1127 AM MDT Wed Jun 16 2021

COZ058>089-093>099-171730-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1127 AM MDT Wed Jun 16 2021

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...This Afternoon and Tonight

Isolated to scattered thunderstorms are expected mainly over and
near the mountains this afternoon and evening, though isolated
storms are possible along the Interstate 25 corridor. The main
threats from these storms will be lightning and gusty outflow
winds approaching 60 mph. Given the dry lower levels of the
atmosphere, storms over the Mountains, San Luis Valley, and into
the Interstate 25 corridor may be dry, with an elevated fire
weather risk this afternoon and early evening.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

On Thursday, isolated to scattered thunderstorms will develop
mainly over and near the mountains. The main threats from these
storms will be lightning and wind gusts to 50 mph. For Friday
through Sunday, afternoon and evening thunderstorms will become
more numerous with thunderstorms possible on the plains.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet criteria for spotters may be
possible over the Mountains, into the Interstate 25 corridor this
afternoon and evening.

88/88

In the hours before

Special weather statement, Jun 16, 1:10 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Pueblo CO
110 PM MDT Wed Jun 16 2021

COZ074-075-161930-
Southern Sangre De Cristo Mountains Between 7500 and 11000 Ft CO-
Southern Sangre De Cristo Mountains Above 11000 Ft CO-
110 PM MDT Wed Jun 16 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN COSTILLA AND WESTERN
LAS ANIMAS COUNTIES UNTIL 130 PM MDT...

At 109 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles west of Stonewall, or 23 miles south of Indian Creek on the
southeastern Spring Burn Scar. This storm was nearly stationary.

Pea size hail and wind gusts up to 50 mph will be possible with this
storm.

This storm will remain over mainly rural areas of southeastern
Costilla and western Las Animas Counties.

LAT...LON 3717 10521 3715 10512 3702 10515 3707 10529
TIME...MOT...LOC 1909Z 025DEG 2KT 3712 10519

Cohen/CSS

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 16, 3:01 PM MDTSpecial Weather StatementPUBEl Paso59 min
Jun 16, 3:15 PM MDTSpecial Weather StatementPUBLas Animas15 min
Jun 16, 3:17 PM MDTSpecial Weather StatementPUBCostilla28 min
Jun 16, 3:43 PM MDTSevere Thunderstorm WarningPUBPueblo62 min
Jun 16, 4:40 PM MDTSpecial Weather StatementPUBPueblo50 min
Jun 16, 4:44 PM MDTSpecial Weather StatementPUBCrowley46 min
Jun 16, 5:57 PM MDTSpecial Weather StatementPUBHuerfano48 min

Nearby

Special Weather Statements in Colorado, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.